Florida, 2012

Damaging Winds in Florida, September 20, 2012

September 20, 2012 · NWS JAX · 2 events in 2 counties and zones

A surface front was over north-central Florida with NE flow north of the front. This feature provided a focus for isolated severe storms along and north of the boundary during the afternoon over an unstable airmass in the right-rear quadrant of an upper level jet over SE Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A surface front was over north-central Florida with NE flow north of the front. This feature provided a focus for isolated severe storms along and north of the boundary during the afternoon over an unstable airmass in the right-rear quadrant of an upper level jet over SE Georgia. Soundings reported 500 mb temps of -10 to -11 deg C.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 20, 8:45 AM EST, 3 hours 30 minutes earlier.

Area forecast discussion, Sep 20, 8:45 AM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
945 AM EDT THU SEP 20 2012

.UPDATE...WEAK FRONTAL BOUNDARY CONTINUES TO MEANDER OVER N CENTRAL FL
WHILE A WEAK SURGE OF NE FL HAS MOVED INTO SE GA AND EXTREME NE FL
AREA. A STRONG MID/UPPER TROUGH FROM THE GREAT LAKES TO LOWER MS
VALLEY AND THE CENTRAL GULF OF MEXICO IS PROVIDING LIFT IN THE
FORM OF PVA AND UPPER LEVEL JET DYNAMICS OVER PORTIONS OF THE FL
PENINSULA MAINLY S OF THE BIG BEND AREA. LOW LEVEL CONVERGENCE
COMBINED WITH THE INCREASING MOISTURE (PWATS NEAR 1.8 INCHES) AND
LIFT WILL RESULT IN CHANCE TO LIKELY POP SCENARIO FOR NE FL AND
LOWER END POPS OVER SE GA. ALREADY HAVE SBCAPES OF 1500 J/KG IN NE
FL AND ANTICIPATE CHANCE OF THUNDERSTORMS STARTING LATER THIS
MORNING AND INTO THE AFTN HOURS. WITH SUFFICIENT INSTABILITY...
CAN'T DISCOUNT AN ISOLD STRONG STORM GIVEN AMPLE BULK SHEAR AND
COOLER TEMPS ALOFT BUT PROBABILITIES LOOK TO BE LOW. MINOR
CHANGES TO THE GRIDS TO INCREASE CLOUD COVER AND TWEAK POPS.

&&

.AVIATION...VFR CONDS PREVAIL BUT ANTICIPATE MVFR VSBY AND CIGS
IN PRECIP SHIFTING FROM SW TO NE TODAY. IFR VSBY/CIGS POSSIBLE IN
CONVECTIVE BUT AT THIS TIME RADAR AND OBSERVATION TRENDS DON'T
SUPPORT IT.

&&

.MARINE...NELY FLOW TODAY/TONIGHT AROUND 10-15 KT AND SEAS OF 2-3 FT.
NO HEADLINES.

RIP CURRENTS: LOW RISK TODAY WITH SOMEWHAT LOWER SWELL CONDS THAN
PRIOR DAYS. SEAS ABOUT 2 FT OR LESS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  85  66  88  66 /  40  10  20  20
SSI  81  71  82  73 /  40  20  30  20
JAX  82  68  84  68 /  60  30  30  30
SGJ  81  72  84  72 /  60  30  40  30
GNV  83  68  86  69 /  70  30  40  40
OCF  83  69  87  70 /  70  30  50  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

SHASHY/WALKER
Hazardous weather outlook, Sep 20, 9:10 AM EST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1010 AM EDT THU SEP 20 2012

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-210933-
ALACHUA-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT TO 20 NM-APPLING-
ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-CAMDEN (COASTAL)-
CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-COLUMBIA-DUVAL-ECHOLS-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT TO 20 NM-FLAGLER-GILCHRIST-
GLYNN (COASTAL)-GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-
PIERCE-PUTNAM-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL OUT TO 20 NM-ST JOHNS-SUWANNEE-
UNION-WARE-WAYNE-
1010 AM EDT THU SEP 20 2012

...ISOLATED STRONG STORMS POSSIBLE THIS AFTERNOON...

THIS OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST GEORGIA AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

A FRONTAL BOUNDARY WILL POSITION OVER NORTH CENTRAL FLORIDA TODAY.
THIS FEATURE COMBINED WITH AN APPROACHING UPPER LEVEL DISTURBANCE
WILL CREATE NUMEROUS TO SCATTERED THUNDERSTORMS ACROSS THE AREA
TODAY...WITH THE POTENTIAL FOR ISOLATED STRONG STORMS THIS
AFTERNOON. STRONG STORMS WILL BE CAPABLE OF GUSTY WINDS AND HAIL.
LOCALLY HEAVY RAINFALL WILL BE MOST LIKELY OVER NORTHEAST FLORIDA
NEAR AND ALONG THE SURFACE FRONT. STORMS WILL MOVE NORTHEAST TO EAST
AROUND 10 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

ISOLATED TO SCATTERED AFTERNOON THUNDERSTORMS ARE POSSIBLE FRIDAY
AND SATURDAY WITH THE BEST CHANCES OVER NORTHEAST FLORIDA.

INCREASED ONSHORE FLOW IS EXPECTED EARLY NEXT WEEK WHICH WILL
ELEVATE THE RISK OF RIP CURRENTS ALONG THE ATLANTIC COAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

ABE/ARS

In the hours before

Special weather statement, Sep 20, 10:43 AM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1143 AM EDT THU SEP 20 2012

FLZ025-201615-
DUVAL-
1143 AM EDT THU SEP 20 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL DUVAL
COUNTY FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 1215 PM EDT...

AT 1143 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTH OF FORT CAROLINE...
STATIONARY. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
TALLYRAND...OCEANWAY...FORT CAROLINE...DOWNTOWN JACKSONVILLE...
ARLINGTON...UNF AND SAN PABLO THROUGH 1215 PM EDT. SMALL HAIL AND
GUSTY WINDS OF 45 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3027 8166 3050 8167 3051 8146 3027 8140
TIME...MOT...LOC 1543Z 321DEG 1KT 3034 8150

SHASHY
Special weather statement, Sep 20, 11:15 AM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1215 PM EDT THU SEP 20 2012

FLZ025-033-201645-
DUVAL-ST. JOHNS-
1215 PM EDT THU SEP 20 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EXTREME
NORTHERN ST. JOHNS AND EASTERN DUVAL COUNTIES FOR STRONG WINDS AND
SMALL HAIL VALID UNTIL 1245 PM EDT...

AT 1215 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES NORTHWEST OF SAN PABLO...MOVING
EAST AT 5 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
UNF...FORT CAROLINE...SAN PABLO...MAYPORT...SAWGRASS...PONTE VEDRA
BEACH...JACKSONVILLE BEACH AND NEPTUNE BEACH THROUGH 1245 PM EDT.
SMALL HAIL AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED ALONG
WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF
WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3026 8157 3043 8151 3041 8140 3040 8139
      3023 8137 3020 8136 3019 8136
TIME...MOT...LOC 1615Z 286DEG 5KT 3032 8144

SHASHY
Special weather statement, Sep 20, 12:02 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
102 PM EDT THU SEP 20 2012

FLZ025-033-201730-
DUVAL-ST. JOHNS-
102 PM EDT THU SEP 20 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN
ST. JOHNS AND SOUTHEASTERN DUVAL COUNTIES FOR STRONG WINDS AND SMALL
HAIL VALID UNTIL 130 PM EDT...

AT 103 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER SAWGRASS...MOVING SOUTHEAST AT 15
MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
SAWGRASS...PONTE VEDRA BEACH...PALM VALLEY...GUANA RIVER STATE
PARK...VILANO BEACH...SOUTH PONTE VEDRA BEACH AND ANASTASIA THROUGH
130 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER AND GUSTY WINDS
OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR
FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2987 8128 3018 8152 3027 8138 3026 8137
      3013 8134 2994 8129 2990 8126
TIME...MOT...LOC 1703Z 321DEG 12KT 3017 8137

SHASHY

The radar

The Jacksonville radar (KJAX), 45 km away, was scanning. The volume nearest the first event began at 17:16 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Johns

When
September 20, 12:15 PM EST
Where
St. Johns County, 1.19 mi W of Palm Vly
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
30.180, -81.400

The 911 Dispatch reported telephone line were blown down at Canal Road and Rosco Blvd. The time of damage was based on radar.

Thunderstorm Wind, Suwannee

When
September 20, 2:15 PM EST
Where
Suwannee County, 9.47 mi SSE of Lancaster
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
30.120, -83.150

Trees were blown down near 180th Street in Luraville. The time of damage was based on radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 405741, 405742.